North Carolina, 2023Rip Currents in North Carolina, June 17, 2023
June 17, 2023 · NWS ILM · 2 events in 2 counties and zones
Weekend crowd, midday low tide, and a refracting south swell combined to bring moderate to strong rip currents to east-facing Cape Fear beaches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weekend crowd, midday low tide, and a refracting south swell combined to bring moderate to strong rip currents to east-facing Cape Fear beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 17, 5:10 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 17, 5:10 AM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
610 AM EDT Sat Jun 17 2023
.SYNOPSIS...
After a dry day today, isolated showers and storms return
Sunday and Monday. Meandering low pressure, surface and aloft,
will affect the area with unsettled weather for much of the
upcoming week with temperatures likely running below normal.
&&
.NEAR TERM /THROUGH TONIGHT/...
Seasonable temperatures once again today but with a noticeable
drop in humidity compliments of the cold frontal passage
occurring at the time of this writing. Deep layer drying will
drop PW values to half of what they were yesterday and it looks
like full sunshine. The obvious exception will be those areas
that will be affected by the smoke plume from the Pulp Rd Fire.
Tonight will be fairly seasonable and there are some parcels of
guidance that are indicating patchy fog development especially
in coastal counties.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Expect mainly dry weather to continue this period as mid-level
shortwave energy and an associated sfc low pass to the south.
Can't rule out an isolated shower or storm in the aftn in
association with the sea breeze, however with limited moisture
profiles PoPs are no higher than 20%. Any precip should end
following the loss of daytime heating in the evening. High temps
around 90 most areas with lows Sunday night in the mid/upr 60s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Long term period remains unsettled with low confidence on exact
timing of precip. Main idea is an upr-level cutoff low will
develop over the SE states early to mid week, with precip
chances rising over the same time period, becoming potentially
highest (likely-categorical PoPs) mid week as the best moisture
feed swings onshore. Moderate to heavy rain possible as well,
depending on the evolution of potential coastal low or trough,
in conjunction with isentropic lift. Near to above normal temps
start of the week drop to below normal mid to late week as a
pseudo-CAD wedge develops inland.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VFR through early tonight. NW winds will swing slowly around to W
and then SW as the post-frontal flow relaxes. Light and variable
winds tonight with possible VSBY restrictions from fog-for now
apparently in the MVFR range, seemingly near the coast.
Extended Outlook... Mainly VFR through the weekend. Next
potential threat flight categories arrives by Monday, as more
unsettled weather arrives.
&&
.MARINE...
Through Tonight...Northwesterly post-frontal winds early today with
a 3-4 ft wind wave with slightly steepened wave faces from the
FROPA. There is no significant push of high pressure behind this
boundary so winds will gradually trend back towards the
southwest as the day wears on. SW winds from the last several
days will make for a SW wind wave being the dominant wave but a
7 second SE swell will also be present.
Sunday Through Wednesday...Sub-SCA conditions expected to continue
into at least early next week. Fairly weak SE flow Sunday becomes
out of the NE/E Monday and Tuesday as sfc high pressure develops
off the New England coast. Some increase of wind then Wednesday,
up to 15-25 kt, depending on the potential development of low
pressure south of the area, but a lot of uncertainty remains
with this feature. Seas 2-3 ft Sunday and Monday build to 4-6 ft
Wednesday in association with increasing 8 sec easterly swell.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...MBB
MARINE...MAS/MBB
Hazardous weather outlook, Jun 17, 3:12 AM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
412 AM EDT Sat Jun 17 2023
NCZ110-180815-
Coastal Brunswick-
412 AM EDT Sat Jun 17 2023
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-NCZ087-096-099-105-106-108-109-SCZ017-023-024-032-
033-039-054>056-058-059-180815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
412 AM EDT Sat Jun 17 2023
This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-180815-
Inland New Hanover-
412 AM EDT Sat Jun 17 2023
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Minor coastal flooding along the lower Cape Fear River is likely
during the evening high tide cycle.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Minor coastal flooding along the lower Cape Fear River is possible
during the evening high tide cycles early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal New Hanover
- When
- June 17, 9:00 AM EST to 2:30 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Carolina Beach Ocean Rescue made 19 rip current rescues with strong rip currents reported. Wrightsville Beach Ocean Rescue made 15 rip current rescues with moderate rip currents reported.
Rip Current, Coastal Pender
- When
- June 17, 1:15 PM EST
- Where
- Coastal Pender forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.515, -77.889 (the zone’s center; the record gives no point)
A 38 year old male drowned in a rip current on Lea Island, NC Saturday afternoon. Two other people caught in the rip were rescued.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Colorado, June 17 to 22, 20231 death · 90 injured · $370,000 · EF2 · 94 events
- Tornadoes and Damaging Winds in Oklahoma, June 17 to 18, 20231 death · 3 injured · $166 million · EF1 · 119 events
- Heat in Arizona, June 17 to 18, 20232 deaths · 2 events
- Tornado and Damaging Winds in Arkansas, June 17 to 18, 2023$2.0 million · EF2 · 14 events
- Tornadoes and Hail in Oklahoma, June 17, 2023$521,000 · EF1 · 106 events
- Excessive Heat in Louisiana, June 17 to 20, 20231 death · 11 events
- Excessive Heat in Texas, June 17 to 20, 20231 death · 10 events
- Damaging Winds in Oklahoma, June 17, 20231 death · 53 kt wind · 5 events
- Heat in Nevada, June 17, 20231 death · 1 event
- Damaging Winds in Arkansas, June 17 to 18, 2023$282,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Louisiana, June 17, 2023$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Kansas, June 17, 20233 in hail · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094053, 1094977.